Wyoming, 2024

Damaging Wind in Wyoming, May 20, 2024

May 20, 2024 · NWS CYS · 1 event in 1 county or zone

A thunderstorm developing over the South Laramie Range with small hail north of Cheyenne turned severe over northeast Laramie County in Wyoming with strong outflow winds during the evening of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm developing over the South Laramie Range with small hail north of Cheyenne turned severe over northeast Laramie County in Wyoming with strong outflow winds during the evening of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 20, 1:18 PM MST, 5 hours 32 minutes earlier. Its key messages:

  • The potential for strong to severe thunderstorms exists from 4PM and 11PM in far southeast WY and southwest NE. Large hail up to two inches in diameter, strong winds up to 60mph, and an isolated tornado can not be ruled out. The strongest storms will likely develop after 6pm.
  • Much cooler temperatures with more widespread to numerous showers and thunderstorms on Tuesday. Accumulating snow likely above 8000 feet, with a rain and snow mix possible down to 6000 feet late Tuesday night into early Wednesday morning.
  • Daily shower and thunderstorm chances continue through the long term. Could see some elevated winds in the wind prone regions throughout the week and weekend.
Area forecast discussion, May 20, 1:18 PM MST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
218 PM MDT Mon May 20 2024

.KEY MESSAGES...

- The potential for strong to severe thunderstorms exists from
  4PM and 11PM in far southeast WY and southwest NE. Large hail
  up to two inches in diameter, strong winds up to 60mph, and an
  isolated tornado can not be ruled out. The strongest storms
  will likely develop after 6pm.

- Much cooler temperatures with more widespread to numerous
  showers and thunderstorms on Tuesday. Accumulating snow likely
  above 8000 feet, with a rain and snow mix possible down to
  6000 feet late Tuesday night into early Wednesday morning.

- Daily shower and thunderstorm chances continue through the
  long term. Could see some elevated winds in the wind prone
  regions throughout the week and weekend.

&&

.UPDATE...
Issued at 1142 AM MDT Mon May 20 2024

Noontime visible satellite imagery reveals a thick band of cloud
cover over much of southeast Wyoming as well as the far
northwest Nebraska panhandle. Pockets of lower-level clouds were
observed streaming northward and eastward, providing some visual
clues to an increase in lower level moisture in upslope flow.
Surface observations across the southwest Nebraska panhandle
and southeast Wyoming have shown a steady change in wind
direction over the past 2-3 hours as northerly post-frontal flow
shifts to easterly. However, of note is the rather paltry
moisture in that surface easterly upslope flow. Td values in
the Pine Bluff area remain in the low to mid-30s as of the
noontime hour with obs farther east in the SNY vicinity showing
Td values in the low 40s. A few pockets of elevated instability
over the mountains of southeast WY and far northwest NE have
resulted in some isolated weak thunderstorm activity, primarily
tied to the differential heating boundary between the cloud
shield to the west and clearer skies to the east.

Over the next several hours, continued easterly upslope flow
will slowly transport higher surface moisture values in from the
east. This pool of deeper moisture is evident as a band of
thicker near-surface stratus over northwest Kansas and the MCK
area of Nebraska. Given the rather high T/Td spreads, initial
thunderstorm development in southeast Wyoming will be high-based
with a marginal hail and wind threat through around 22z. After
around 23z or so, CAM guidance does remain consistent supporting
the development of some deeper convection over far southeast
Wyoming and moving into the NE panhandle. While deeper surface
moisture and better low-level directional shear will likely
remain south of the Colorado state line, RAP guidance does
indicate long, straight hodographs over the NE Panhandle which
would support an early supercell storm mode. With a deeply mixed
boundary layer and plenty of cold air aloft, storms will likely
tend to be outflow dominant and may quickly transition to
bowing line segments with primarily a high wind threat. This is
particularly evident in the past few runs of the HRRR over
southwest Nebraska in the Scotts Bluff, Banner, and Morrill
county corridor from around 6-9pm this evening. Areas along I-80
may ultimately remain shielded from stronger convection as any
dominant supercells in northeast Colorado may block deeper
moisture return. Regardless, it is looking like the 6-9pm
timeframe will be the time window to watch today for storms,
especially from the Wyoming state line eastward in the SW NE
panhandle.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 206 PM MDT Mon May 20 2024

Lingering rain showers are possible early Tuesday morning
across much of the NE panhandle after Monday night's convective
activity with the initial leading shortwave continuing off
towards the upper midwest. Additionally, ongoing precipitation
will continue over east-central WY associated with the slow
moving vort max over western WY. This feature will continue to
drop 700/500mb temps across the area on Tuesday supporting of
high elevation snowfall, mainly above 8000 feet elevation. This
will lead to near advisory snow accumulations in the higher
terrain of the Snowy and Sierra Madres throughout the day
Tuesday.

Cooler temperatures will continue into Tuesday night as skies begin
to clear, especially after midnight, leading to much of south-
central WY dropping near the freezing mark. East of I-25, lows will
drop into the mid-30s with a few localized areas dropping near the
freezing mark. Latest NBM probability of dropping to/below 32F
degrees is 30-50%, especially extending eastwards off the Cheyenne
and Pine Ridges. However, with the average date of the last spring
freeze being in mid-to-late May across most areas east of I-25,
no frost/freeze headlines are expected at this time.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 400 AM MDT Mon May 20 2024

Models continue to trend towards an active long term forecast for
southeast Wyoming and western Nebraska. Several upper-level
disturbances are progged to traverse across the region. Wednesday
morning, an upper-level trough will move off to the east as another
builds the coast of Washington and Oregon. Forecast soundings from
the GFS for Wednesday morning no longer suggest a potential for snow
across the region. Dry low-levels will likely not allow much
precipitation to fall to the surface Wednesday morning. Therefore,
removed the mention of snow from the Wednesday forecast. With the
lack of snow expected now, temperatures should increase as 700mb
increase to the 4-6C range. Surface temperatures should warm back
into the low-60s to low-70s across the region. Could see some
isolated showers throughout the day as residual energy remains
overhead behind the departing trough, but widespread precipitation
is not anticipated at this time.

The second of many upper-level troughs digs through the region
Thursday, with long range models in good agreement on the evolution.
This trough is progged to quickly swing across the area with decent
precipitation chances in the afternoon hours. At 700mb, a low is
expected to develop across western Montana and move overhead
throughout the day. A weak cold front will move through with the
passage of this low, though the coldest air is expected to remain
off to the north in eastern Montana. However, the cold front will
act as a catalyst for more showers and potentially thunderstorms to
develop in the afternoon hours before dropping temperatures for
Friday. Thursday's highs look to be in the low-60s to upper-70s
again, with highs on Friday in the upper-50s to low-70s across the
area. The trough will move out the region Friday with brief riding
developing for Saturday before a third trough pushes towards the
area. Behind the cold front, winds will pick up significantly and be
further amplified by the 700mb low passing to the north. Height
gradients will tighten throughout the day, favoring strong winds
across the wind prone regions and likely spilling out into the
adjacent plains.

On Saturday, brief ridging is progged to develop aloft, allowing
700mb temperatures to increase back into the 4-6C range once more.
Residual energy from the departing trough, as well as some energy
ejecting out ahead of the incoming trough will be enough to spark
some showers and thunderstorms during the afternoon hours.
Temperatures will warm into the mid-60s to mid-70s, with isolated to
scattered precipitation possible. With the passage of a 700mb low to
the north of the CWA, height gradients will tighten across the
region once more. Could see some elevated winds in the wind prone
regions of southeast Wyoming and likely see some winds spill out
into the adjacent plains. Daily shower and thunderstorm chances
continue through the weekend, with the incoming upper-level trough.
Some disagreement appears between long range models for Sunday
evening, as the GFS has a closed upper-level low and the ECMWf has
an open wave across the northern CONUS. However, both models still
suggest precipitation chances so kept PoPs in the 20-30% range for
the remaining long term forecast.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1142 AM MDT Mon May 20 2024

Main aviation concern remains the thunderstorms currently near KRWL
and soon KLAR, then KCYS, KBFF, KCDR, KAIA, and KSNY later this
evening and overnight. Gusty and erratic strong winds, large hail,
and lightning will be the primary hazards in these thunderstorms.
CIGS and VIS will drop to low MVFR to IFR in these thunderstorms.
The thunderstorms will transition to more of a stratiform rain early
tomorrow morning with low IFR CIGS persisting and gusty north to
northwesterly winds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

UPDATE...MAC
SHORT TERM...MB
LONG TERM...AM
AVIATION...LEG
Hazardous weather outlook, May 20, 3:38 AM MST, 15 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
438 AM MDT Mon May 20 2024

WYZ101>105-109-111-211045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
438 AM MDT Mon May 20 2024

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will spread across the area at
times this afternoon and evening. Small hail, gusty winds,
lightning, and localized heavy rainfall is possible in the
strongest thunderstorms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and isolated thunderstorms are possible on Tuesday
afternoon.

Light snowfall accumulations are possible in the higher terrain of
southeast Wyoming Tuesday and Tuesday night.

Below normal temperatures are anticipated on Wednesday, with
patchy frost possible in some areas on Wednesday morning.

Gusty winds on Thursday morning greater than 50-55mph are
possible.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ106>108-110-112>119-211045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
438 AM MDT Mon May 20 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will spread across the area at
times this afternoon and evening. Some thunderstorms may be
severe. Large hail greater than 1 inch in diameter, strong gusty
winds up to 60mph, lightning, and localized heavy rainfall is
possible in the strongest of thunderstorms. A chance of an
isolated tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and isolated thunderstorms are possible on Tuesday
afternoon.

Below normal temperatures are anticipated on
Wednesday, with patchy frost possible in some areas on Wednesday
morning.

Gusty winds on Thursday morning greater than 40-45mph are
possible.

.Spotter information statement...

Spotters are encouraged to send any rain, hail, wind, and snow
reports to the National Weather Service in Cheyenne Wyoming via
social media.

In the hours before

Special weather statement, May 20, 3:19 PM MST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
419 PM MDT Mon May 20 2024

WYZ110-114-115-202300-
North Snowy Range Foothills WY-Laramie Valley WY-Snowy Range WY-
419 PM MDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ALBANY COUNTY
THROUGH 500 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm over
Foxpark, or 31 miles southwest of Laramie, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Albany, Nine Mile, Woods Landing-Jelm, Harmony, Twin Buttes Lake,
Miller Lake Campground, Sheep Mountain, Centennial, Foxpark, Evans
Creek Campground, Lake Owen Campground, Wold, Lake Hattie Reservoir,
Wild Horse Ranch, and Lake Owen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4102 10573 4103 10626 4132 10616 4133 10572
TIME...MOT...LOC 2219Z 189DEG 16KT 4110 10613

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Woodward
Special weather statement, May 20, 3:55 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
455 PM MDT Mon May 20 2024

NEZ019-020-WYZ108-118-119-202330-
Scotts Bluff NE-Banner NE-Goshen County WY-Central Laramie County WY-
East Laramie County WY-
455 PM MDT Mon May 20 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SCOTTS BLUFF...
NORTHWESTERN BANNER...SOUTHERN GOSHEN AND NORTHEASTERN LARAMIE
COUNTIES THROUGH 530 PM MDT...

At 454 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southeast of Chugwater to near Meriden
Rest Area to near Gun Barrel. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Grange, Albin, Hawk Springs Reservoir, Meriden Rest Area, Gun
Barrel, Hawk Springs State Recreation Area, Hawk Springs, Wycross,
and Hawk Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

&&

LAT...LON 4151 10443 4164 10465 4186 10454 4177 10405
      4141 10406 4137 10438
TIME...MOT...LOC 2254Z 235DEG 34KT 4163 10456 4155 10439 4141 10433

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Woodward
Special weather statement, May 20, 4:59 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
559 PM MDT Mon May 20 2024

NEZ054-WYZ119-210030-
Kimball NE-East Laramie County WY-
559 PM MDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES THROUGH 630 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pine Bluffs Municipal Airport, or 22 miles west of Kimball, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pine Bluffs, Bushnell, Pine Bluffs Municipal Airport, and Oliver
Reservoir.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 392 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

&&

LAT...LON 4101 10413 4116 10425 4134 10407 4120 10377
TIME...MOT...LOC 2359Z 226DEG 24KT 4113 10408

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Woodward
Special weather statement, May 20, 6:03 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
703 PM MDT Mon May 20 2024

WYZ116>118-210145-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
703 PM MDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN LARAMIE COUNTY THROUGH
745 PM MDT...

At 702 PM MDT, the public reported a strong thunderstorm over
Federal, or 16 miles northwest of Cheyenne, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Happy Valley, Federal, Table Mountain Ranches, Rocking Star
Ranch, Silver Sage Estates, Crystal Lake Reservoir, Granite Springs
Reservoir, Ranchettes, Whitaker, North Cheyenne, Curt Gowdy State
Park, Pine Grove Estates, Granite Springs Retreat, Warren AFB, and
Cheyenne Pass.

This includes Interstate 25 in Wyoming between mile markers 13 and
35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4111 10527 4136 10528 4153 10492 4118 10472
TIME...MOT...LOC 0102Z 265DEG 23KT 4125 10509

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Woodward
Special weather statement, May 20, 6:18 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
718 PM MDT Mon May 20 2024

WYZ117-118-210145-
Central Laramie County WY-South Laramie Range Foothills WY-
718 PM MDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 745 PM MDT...

At 718 PM MDT, the public reported a strong thunderstorm near Warren
AFB, or 7 miles southwest of Cheyenne, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Laramie County Fairgrounds at Archer, Fox Farm-College,
Cheyenne Regional Airport, Winchester Hills, South Greeley Highway,
Warren AFB, Frontier Park, South Cheyenne, Bison Crossing,
Ranchettes, Grass Hills, and Cowboy Ranch South.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 0 and 12.
 Interstate 80 in Wyoming between mile markers 351 and 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4114 10505 4120 10455 4102 10471 4099 10482
      4100 10495
TIME...MOT...LOC 0118Z 236DEG 27KT 4109 10491

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Woodward

The radar

The Cheyenne radar (KCYS), 48 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laramie

When
May 20, 6:50 PM MST
Where
Laramie County, 3.61 mi SSE of Gun Barrel
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.390, -104.330

Trained spotter estimated wind gusts 50 to 60 mph with numerous tree branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168236.